nursing:elderly

ED nurse initiated Rx of the unwell elderly patient

introduction

  • generally unwell or dizzy elderly patients often waiting excessive long periods in ED waiting rooms awaiting a cubicle to be free
  • their time to diagnosis could be reduced and their symptoms partly relieved by nurse initiated ED Rx, although it is recognised that these presentations can be complex and warrant timely medical assessment to properly exclude important red flags.
  • in addition, they need particular care to reduce risk of pressure ulcers, falls and hospital-induced delirium - either of which can have long standing substantial impacts on their lives over the next 12 months or more
  • the following is a suggested framework for ED's who have nurses accredited to undertake ED nurse initiated treatment including the ordering of pathology tests and Xrays.

specific history and examination

  • patients with vomiting and diarrhoea need to be considered infectious until proven otherwise, and infection precautions instituted
  • most elderly patients are normally dehydrated, acute illness exacerbates this, increasing falls risk and delirium risk, and nearly all will benefit from 1L N saline over 2 hours as soon as possible - exceptions are acute blood loss where blood transfusion is more appropriate, and those on fluid restriction (eg. dialysis patients or florid cardiac failure)

  • is the patient at risk of pressure ulcers?
    • ensure pressure care is institited as soon as possible and long periods on hard chairs or trolleys are avoided
    • it does not take long for a sacral or heel pressure area to develop
    • where possible patient should be seated in a well padded chair with heels appropriately supported

  • is the patient at risk of falls?
    • ensure they are given timely assistance to toilets

  • is the patient at risk of developing delirium in the ED?
    • encourage walking if safe to do so
    • encourage communication to keep them aware of time and what is happening to them
    • avoid enforced lying on trolleys unless this is required (eg. #NOF)
    • minimise time attached to monitors or iv fluids which will act as physical restraints
    • minimise noise and stress - yes - the ED is NOT a great place for the elderly!
    • elderly in ED have double the risk of ED-induced delirium if ED or SSU length of stay exceeds 12 hours!
    • it usually takes 6-12 months for an elderly patient to return to pre-delirium cognition level thus preventing an episode is very important to their long term well-being

  • is the patient confused or demented and at risk of absconding?
    • ensure they are well supervised

specific nurse initiated Rx for the unwell elderly patient

red flags to escalate medical referral

  • hypotension
  • epigastric pain radiating through to back (?AAA)
  • any chest pain
  • ECG changes suggestive of AMI
  • fever - elderly are very susceptiple to rapid decline due to sepsis such as urosepsis
  • severe pain
  • haematemesis or melaena
  • blood glucose > 25
  • acutely altered mental state - see sepsis / septicaemia
  • new neurology - could they be having a stroke (CVA)?

general nurse initiated Mx

  • generally investigations need to be individualised to the patient and their presenting problem, however, generally unwell elderly patients will probably need at least:
    • FBE, U&E, glucose
    • INR if on warfarin
    • digoxin level if on digoxin
    • urinalysis to exclude UTI
    • 1L iv N Saline over 2 hours or so if unwell and not likely to need a blood transfusion (not overtly bleeding or referred for Mx of severe anaemia) and not on fluid restriction (eg. dialysis patients or cardiac failure patients)
    • consider a post-void urinary bladder scan if confused, agitated or in abdominal pain
  • elderly patients with acute confusional states (delirium) will generally also need:
    • CXR to exclude occult pneumonia
    • ECG to exclude “silent” infarcts
  • avoid giving medications unless absolutely necessary
    • elderly tend to be on many meds already and many have renal &/or liver impairment which further complicate their pharmacology
    • avoid non-steroidal anti-inflammatory drugs (NSAIDs), particularly if PH peptic ulcers, on ACE inhibitors, or are dehydrated (most of them are!), as the latter two categories will be at risk of developing acute renal failure due to non-steroidal anti-inflammatory drugs (NSAIDs)
    • reduce dose of opiates and opioids as many are sensitive to their side effects, in particular, acute confusion, urinary retention, constipation, falls risk, and vomiting.
    • avoid anti-muscarinic anticholinergic agents as these too may cause acute confusion, acute urinary retention, constipation and blurred vision.
    • avoid phenothiazines such as Largactil and Stemetil even if they are dizzy, as the resultant postural hypotension risk may cause more dizziness and falls risk.
    • if an elderly patient requires more analgesia than simple paracetamol, consider discussing options with an ED doctor.
    • patients with a #NOF should be considered for an early nerve block rather than high doses of iv opiates and opioids
nursing/elderly.txt · Last modified: 2012/07/24 08:21 by gary1